Hail, Hardin
- When
- June 3, 8:40 PM CST
- Where
- Hardin County, 1.68 mi WNW of Steamboat Rock
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 42.430, -93.100
Media reported hail ranging from pea to nickel size. Time estimated from radar.
A cold front traversed the state through the day, sparking off showers and storms along the way. A few storms in southwest and central Iowa were on the strong side, with a couple of storms producing hail just under one inch and a pair of severe wind reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold front traversed the state through the day, sparking off showers and storms along the way. A few storms in southwest and central Iowa were on the strong side, with a couple of storms producing hail just under one inch and a pair of severe wind reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 3, 5:40 PM CST, 3 hours earlier.
Area Forecast Discussion National Weather Service Des Moines IA 640 PM CDT FRI JUN 3 2016 .SHORT TERM.../Tonight/ Issued at 332 PM CDT Fri Jun 3 2016 Primary forecast concern this evening and tonight remains on strong/severe storm potential. Forecast confidence is Moderate. Water vapor imagery as of 3pm indicates a seasonably strong upper shortwave over the eastern Dakotas. Showers and thunderstorms continue to move across nrn/nwrn Iowa...likely driven by a combination of upper divergence per left left exit region of 60-80kt 300mb jet and low level moisture convergence. At the surface, a weak 1010mb low was located over northeastern Nebraska with a broad s/swly flow over Iowa. A very deep and well mixed PBL has developed this afternoon over much of central Iowa with temperatures rising into the mid 80s and dewpoints mixing out into the upper 40s to lower 50s. However, a plume of higher moisture is advecting northward into srn Iowa where dewpoints have increased to near 60F. Still some uncertainty regarding convective trends late this afternoon and into tonight. The general feeling is that the weak convection over northern Iowa will continue to fester and move slowly S/SE. Further to the south, expecting a plume of 500-1500 J/kg of MUCAPE over central/southern Iowa as moisture pools ahead of the weak front. Increasing winds in the mid to upper troposphere will act to boost effective shear values into the 25 to 35 knot range. As large scale forcing increases between 00Z and 06Z /per 40 meter height falls at H5/ expect scattered thunderstorms to intensify along the front. Latest CAM guidance from the HRRR, experimental HRRR, 12Z NSSL WRF indicate the potential for a few storms to become strong/severe per hourly max updraft intensity and modest UH values. As mentioned above, feel the major threat would be strong, gusty winds due to the deep and dry subcloud layer, e.g. inverted V type soundings. Isolated large hail is also possible in any stronger cores. The tornado threat is very low due to high LCL heights. The scattered convection should gradually congeal into a linear MCS and progress from northwest to southeast across Iowa...departing the southeastern CWA by 10-12Z. Lows tonight will be predicated on convection, but generally in the upper 50s to lower 60s. .LONG TERM.../Saturday through Friday/ Issued at 332 PM CDT Fri Jun 3 2016 The large scale pattern can be split into two regimes through the period, initial effects from current Upper Mississippi Valley/Ontario trough and then the transition into fairly dry northwest flow and Rockies ridging. This would result in below normal precipitation and seasonal temperatures. Any synoptic scale forcing looks to be east of the area at onset but convection may linger near the frontal boundary early as it exits southeastern sections. Models have changed little over the past few days suggesting unfocused weak convection in broad cyclone low level flow into Saturday afternoon with uncapped sub 1k j/kg MLCapes. Anything that forms should quickly dissipate early in the evening. This should then lead to fair weather into at least the beginning of next week. Both the GFS and ECMWF show a trailing short wave lobe rotating around the back side of the current developing system as it lifts into Ontario late Monday, but there is only weak response in QG forcing with limited moisture. Any DPVA is likely counteracted by cold advection aloft. Heading into the middle of next week the GFS and ECMWF are in good agreement with the larger scale, but different on some details. The GFS is somewhat more aggressive with the central CONUS ridging keeping Iowa in the warm sector. The ECMWF however has enough of a short wave drifting through the plains to result in a weak boundary settling through Iowa around Thursday. If in doubt would place more confidence in the ECMWF so have some low end chance pops around that time for the potential of peak heating convection developing upstream to our north Wednesday, and possibly drifting through the state and/or re-developing again during heating Thursday. && .AVIATION.../For the 00Z TAFS through 00Z Saturday evening/ Issued at 640 PM CDT Fri Jun 3 2016 Thunderstorms are expected across the region this evening before moving east after 06z. These storms could bring gusty winds in excess of 35 kts. VFR conditions behind the storms. Additional showers and thunderstorms possible Saturday mid morning through the afternoon with the focus over northern IA. Cigs may reach 3-4 kft. The wind will become breezy from the northwest. && .DMX Watches/Warnings/Advisories... None. && SHORT TERM...Fowle LONG TERM...Small AVIATION...Donavon
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 336 PM CDT FRI JUN 3 2016 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-042045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 336 PM CDT FRI JUN 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON ACROSS WESTERN IOWA...AND WILL SPREAD EASTWARD INTO CENTRAL IOWA THIS EVENING AND OVERNIGHT. LARGE HAIL AND STRONG WINDS ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW NON-SEVERE THUNDERSTORM ARE POSSIBLE SATURDAY AFTERNOON. CHANCES FOR THUNDERSTORMS WILL RETURN ON THURSDAY AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. FOWLE
The Des Moines radar (KDMX), 93 km away, was scanning. The volume nearest the first event began at 02:38 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Media reported hail ranging from pea to nickel size. Time estimated from radar.
NWS employee measured 62 mph wind gust on personal weather station.
Public reported ground covered with nickel sized hail.
Law Enforcement reported machine shed destroyed just south of New Providence. Time estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633514, 633515, 633516, 633517, 635531.